We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Effects of Antibiotics on Menstruation?

Anna T.
By
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

The effects of antibiotics on menstruation are not completely certain, although some research has been conducted in the past in an attempt to determine if antibiotics affect the menstrual cycle. Many women who take antibiotics notice no differences in their menstrual cycles, while other women have noticed changes that they assume are the result of antibiotic use. The possible effects of antibiotics on menstruation may not be related to the antibiotics themselves, but rather to the infections that antibiotics are used to treat. Some women think that antibiotics cause heavier bleeding, delayed menstruation onset, and more severe cramping than normal, but these problems could be caused by infections, particularly if the infections involve the female reproductive system.

In the late 1940s, two British medical specialists did a study on the effects of penicillin, which is a type of antibiotic, on several women to see how it affected their menstrual cycles, if at all. Their findings were inconclusive, although several women who participated in the study did report some changes, including severe cramping and heavier bleeding than normal. Some women also noticed differences in when menstruation started and how long it lasted. Even though many women did notice differences, there were many women who did not, which may be why the study did not reveal much about the effects of antibiotics on menstruation.

There are several infections that occur in the reproductive system that antibiotics may be used to treat, and these infections might cause changes in menstruation. Some things that antibiotics are occasionally used for in women include vaginal infections and uterine infections. Antibiotics are also occasionally prescribed for certain types of yeast infections. Women who notice changes in their menstrual cycles who have infections inside their reproductive systems are most likely experiencing changes because of the nature of their infections rather than from the antibiotics themselves.

Even though the effects of antibiotics on menstruation are more than likely related to different types of infections rather than to antibiotics, any unusual changes should be reported to a physician. There is always a chance that certain antibiotics could cause changes inside the body that might affect the menstrual cycle. If changes in the cycle are very unusual and severe, a doctor may be able to help. If a doctor suspects that antibiotics are causing problems with menstruation, she will probably attempt to find another antibiotic to prescribe that her patient may not be as sensitive to.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Anna T.
By Anna T.
Anna Thurman is a skilled writer who lends her talents to The Health Board. Her ability to research and present information in an engaging and accessible manner allows her to create content that resonates with readers across a wide range of subjects.
Discussion Comments
By anon949819 — On May 07, 2014

Antibiotics are not used to treat yeast infections. Often, taking antibiotics can cause yeast infections.

By ezammit — On Apr 29, 2013

I have taken three types of antibiaotics, (noprilam, cefuroxime and moxiclav) in three weeks. My period was eight days late, so I took a pregnancy test after I was four days late, and it came up negative. Should I wait a few more days before I consult a doctor?

By anon321656 — On Feb 23, 2013

I have been through three courses of antibiotics in about a month's time. I got my period about two weeks ago and this morning I spotted a tiny bit. My boyfriend and I always use condoms, but I don't take birth control and was wondering if it was normal to experience spotting while on antibiotics. I'm sure going through three different antibiotics might have screwed up my hormone levels, but I was just wondering if anyone else has experienced this while taking antibiotics.

By ElizaBennett — On Dec 15, 2011

Something else to be aware of is that *any* sort of stress on your system, whether emotional or physical, can delay ovulation. Then unless you know when you ovulated, you will notice a late menstrual period; if you're sexually active, you might suspect pregnancy.

I've always been pretty regular, but one year I was moving at Christmas and very busy at work, and I did not ovulate at all that month or get my period. My sister went without her period for several months after she went off birth control pills. She had come down with a bad case of strep throat. (Which is weird, because although she is a teacher, it was summer and she was working from home and seeing practically no one!) She thinks that the stress of the infection and treatment may have delayed the return of her period even further.

I suggest that *all* women (unless they're on hormonal birth control) chart their menstrual cycles! By taking your BBT (basal body temperature) every morning until you are sure you're ovulated, you'll know much more precisely when your period is due. You can get more info by looking up the Fertility Awareness Method (FAM).

By jennythelib — On Dec 14, 2011

Something to be aware of is that antibiotics can affect your system if you are taking birth control pills! The evidence is spotty, but it's been reported that at least some antibiotics can lessen the effectiveness of your birth control pills. Most doctors and pharmacists will recommend using a backup method until the next cycle after you stop your antibiotics.

Anna T.
Anna T.
Anna Thurman is a skilled writer who lends her talents to The Health Board. Her ability to research and present information in an engaging and accessible manner allows her to create content that resonates with readers across a wide range of subjects.
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.